Texas, 2018

Wildfire in Texas, August 1, 2018

August 1, 2018 · NWS AMA · 1 event in 1 county or zone

The 602018 Wildfire began around 1300CST about seven miles east northeast of Kelton Texas in Wheeler county. The wildfire started just west of the Texas and Oklahoma state line or just west of North County Road 1670 about a half mile north of State Highway 152.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The 602018 Wildfire began around 1300CST about seven miles east northeast of Kelton Texas in Wheeler county. The wildfire started just west of the Texas and Oklahoma state line or just west of North County Road 1670 about a half mile north of State Highway 152. The wildfire consumed an estimated three hundred acres, but there were no homes or other structures threatened by the wildfire and there were no homes or other structures destroyed by the wildfire. There also no reports of any injuries or fatalities. The Wheeler Volunteer Fire Department, the Sweetwater Fire Department, the Kelton Volunteer Fire Department and the Allison Volunteer Fire Department all responded to the wildfire. The cause of the wildfire was determined to be from welding equipment use and the wildfire was both contained and controlled around 1600CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 1, 11:15 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 1, 11:15 AM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1215 PM CDT Wed Aug 1 2018

.AVIATION...

VFR conditions are expected at the terminals through the afternoon
hours. Conditions could very well deteriorate if thunderstorms
come to fruition. Chances are better for KDHT and KAMA, but KGUY
could certainly see thunderstorms tonight as well. Chances are
best after 00Z. Wind speeds will likely be gusty/strong and
variable in nature, especially with any outflow boundaries that
develop. Conditions may not reach MVFR for ceilings or visibility,
but the wind speeds and directional changes could be a big enough
impact in itself.

Guerrero

&&

.PREV DISCUSSION... /Issued 609 AM CDT Wed Aug 1 2018/

AVIATION...12Z TAFS... VFR conditions will prevail at all TAF
sites over the next 24 hours. PROB30's set up from 00z-06z for
possible TSRA at all sites. A shortwave will move through after
21z and storms that develop over NM will have the potential to
impact all terminals after 00z. Winds will generally be out of the
south, with some having a southeast to southwest component. Prior
to the shortwave, expect FEW/SCT mid and high clouds through 21z,
with increased sky coverage potential thereafter.

Weber

PREV DISCUSSION... /Issued 246 AM CDT Wed Aug 1 2018/

DISCUSSION...
A northwest flow aloft will bring a short wave trough across the
Panhandles tonight. Many models agree that there should be a fairly
widespread area of showers and thunderstorms across the region
tonight in association with this short wave. Some showers and
thunderstorms may even linger in the southern Texas Panhandle
Thursday morning.

A few showers and thunderstorms will be possible Thursday afternoon
and Thursday night across the western Panhandles, but these will not
have support of a short wave trough, so they may not even make into
the area from the mountains.

On Friday, a stronger short wave trough moves across the Panhandles
in the northwest flow aloft. Therefore, another late afternoon and
night of fairly widespread showers and thunderstorms looks possible.

The upper level high is expected to spend the last half of the
weekend over the Panhandles, so this will probably keep any rainfall
at bay.

The upper level ridge then starts to build back further to the west,
leaving the Panhandles in a northwest flow again, so chances of
showers and thunderstorms will come back for Monday through the end
of the forecast.

High temperatures are expected to be above normal through this
forecast.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

99/99
Hazardous weather outlook, Aug 1, 2:37 AM CST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
337 AM CDT Wed Aug 1 2018

OKZ001>003-TXZ001>020-317-012045-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
337 AM CDT Wed Aug 1 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible across the Panhandles this
afternoon and tonight. A storm or two may become severe with
damaging winds and hail the main threats. Heavy rain may also
cause localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible across parts of the Panhandles
through Saturday and then again Monday night and Tuesday. Some of
the storms may become severe with damaging winds and hail the main
threats. Heavy rain may also cause localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wheeler

When
August 1, 1:00 PM CST to 4:00 PM CST
Where
Wheeler forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774625.